Kentucky, 2006Damaging Wind in Kentucky, April 2, 2006
April 2, 2006 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 2, 10:35 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 2, 10:35 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1135 AM EDT SUN APR 2 2006
.DISCUSSION...
A FEW MINOR TWEAKS MADE TO THIS MORNINGS FORECAST. HOURLY
OBSERVATIONS INDICATING THAT CURRENT TEMPERATURES ARE RUNNING
SEVERAL DEGREES COOLER THAN FORECAST HOURLY TEMPERATURES. WENT INTO
GRIDS AND ADJUSTED HOURLY TEMPERATURES TO MATCH UP WITH CURRENT
TRENDS THROUGH THE REST OF THE MORNING. STILL FEEL THAT THINGS WILL
WARM RATHER QUICKLY THIS AFTERNOON...AND AS A RESULT DID NOT CHANGE
THIS AFTERNOONS HIGH TEMPERATURES. SKY COVER WAS ALSO ADJUSTED
SLIGHTLY TO REFLECT CURRENT TREND OF MOSTLY CLEAR SKIES ACROSS LARGE
PORTION OF FORECAST AREA...ESPECIALLY FOR THE NEXT FEW HOURS. REST OF
FORECAST WAS IN DANDY SHAPE AND WAS UNCHANGED.
&&
.PREV DISCUSSION...
501 AM EDT SUN APR 2 2006
SFC CHART HAS STATIONARY BOUNDARY DRAPED ACROSS THE TN VALLEY THIS
MORNING AND SFC LOW PRESSURE CENTER IS DEVELOPING IN THE CENTRAL
PLAINS. A LARGE AREA OF HIGH PRESSURE LOCATED OVER THE HUDSON BAY
AREA...IS NOSING IT WAY INTO THE OHIO VALLEY. SATELLITE HAS LOW
CLOUD BANK SITTING ALMOST STATIONARY OVER OH AND MOST OF IN AND WEST
VA. OTHERWISE...A FEW HIGH CLOUDS SPILLING OVER INTO THE AREA. TO
THE WEST A RATHER LARGE THUNDERSTORM COMPLEX STRETCHES FROM OK TO IA
AND A DYING MCS WAS LOCATED OVER THE MIDSOUTH AREA...LOCATED ROUGHLY
BETWEEN MEMPHIS AND HUNTSVILLE. MORNING TEMPS HAVE FALLEN INTO THE
40S ACROSS MOST OF THE CWA. ONLY EXCEPTION BEING IN THE NORTH...
WHERE LOW CLOUD DECK HAS DRIFTED A BIT FURTHER SOUTH.
BOTH THE GFS AND NAM CONTINUE TO RUN IN GOOD AGREEMENT. NOT MUCH TO
SAY THAT HAS NOT ALREADY BEEN SAID. HAVE MADE A FEW CHANGES TO THE
FORECAST. WITH THE NAM COMING MORE IN LINE WITH THE GFS AS FAR AS
THE START OF PRECIP...BROUGHT POPS IN SOONER AND RAISED THEM UP IN
THE SOUTHWEST FOR LATE THIS AFTERNOON. ALSO...MODELS SEEM TO BE
HANDLING THE DETAILS THROUGH THE SHORT TERM BETTER. FIRST WAVE
OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
EVENING. THEN A BRIEF LULL IN THE ACTIVITY WILL ENSUE BEFORE A
SECOND ROUND MOVES THROUGH BETWEEN MIDNIGHT AND SUNRISE TOMORROW
MORNING. INSTABILITY SHOWERS WILL FINISH OFF THE DAY MONDAY.
BIG QUESTION IS WILL EASTERN KENTUCKY SEE ANY SEVERE WEATHER. IT
APPEARS THAT THE TIMING OF BEST INSTABILITY AND DYNAMICS WILL OCCUR
IN THE PERIOD BETWEEN WHEN THE OCCLUDED FRONT PASSES...TONIGHT AND
WHEN THE POST FRONTAL TROUGH MOVES THROUGH ON MONDAY. FROM FCST
SOUNDINGS IT APPEAR MUCH OF THE INSTABILITY IS DUE TO A COMBINATION
OF MID LEVEL COOLING AND DRIER AIR THAT MOVES IN AT THE MID LEVELS
BETWEEN THE TWO BOUNDARIES. QUESTION IS WILL THERE BE SOME TRIGGER
TO FIRE ADDITIONAL CONVECTION...AND WILL THERE BE ENOUGH BOUNDARY
LAYER MOISTURE TO FEED OFF OF. FOR NOW SPC HAS ALL OF EASTERN
KENTUCKY IN A SLIGHT RISK WITH THE BIGGEST THREAT BEING LARGE HAIL
AND DAMAGING WINDS. WILL CONTINUE TO HIGHLIGHT THIS IN THE HWO.
WINDS WILL BE A PROBLEM MONDAY NIGHT IN THE SOUTHWEST AND ACROSS ALL
OF EASTERN KENTUCKY ON MONDAY. WINDS LOOK SLIGHTLY WEAKER WITH THE
LATEST MODEL RUNS. HOWEVER...THEY STILL APPEAR STRONG ENOUGH THAT A
LAKE WIND ADVISORY WILL PROBABLY HAVE TO BE ISSUED FOR MONDAY.
OTHERWISE...WILL HAVE TO KEEP WEDNESDAY MORNING IN MIND FOR A
POSSIBLY FROST ADVISORY NOW THAT WARMER WEATHER HAS ACTUALLY
ARRIVED. HIGH PRESSURE AND UPPER LEVEL RIDGING WILL SCOUR OUT ANY
CLOUDS AND WITH A COLD...DRY AIRMASS IN PLACE SEE NO REASON TEMPS
WILL NOT FALL OFF ENOUGH TO HAVE FROST FORM...ESPECIALLY IN THE
VALLEY LOCATIONS.
NO MAJOR CHANGES TO THE TEMPS...NUMBERS LOOK VERY REASONABLE AND
LINED UP PRETTY WELL WITH MOS GUIDANCE.
1006 PM EST SAT APR 1 2006
LITTLE CLOUDINESS...WITH THE EXCEPTION OF A LITTLE TRANSIENT CIRRUS
IS CURRENTLY MAKING ITS WAY INTO FORECAST AREA. SATELLITE AND
SURFACE OBS SHOW MVFR CLOUD DECK PARKED TO THE NORTH OVER SOUTHERN
IN AND OH. HIGH PRESSURE RIDGING IN OVER REGION HOWEVER HAS STYMIED
THE SOUTHERN PUSH OF THE CLOUDINESS. EXPECT MOSTLY CLEAR SKIES TO
HOLD ENTIRE FORECAST AREA THROUGH EARLY MORNING. MODEL SOUNDINGS DO
INDICATE THAT DENSE FOG IS A POSSIBILITY BEFORE DAWN. THIS WILL BE
CONFINED MAINLY TO THE VALLEY AREAS.
CURRENT TEMPERATURES ARE PRETTY MUCH ON TRACK WITH THOSE EARLIER
FORECAST SO WILL NOT NEED TO ADJUST MORNING LOWS.
UPDATE ALREADY OUT TO MAINLY TWEAK SKY CONDITION.
501 PM EST SAT APR 1 2006
HIGH PRESSURE WILL REMAIN IN CONTROL OF THE WEATHER TONIGHT AS UPPER
LEVEL RIDGING NOW OVER THE MS VALLEY WORKS ACROSS THE REGION. THIS
SHOULD LEAD TO GOOD RADIATIONAL COOLING. LOW CLOUDS THAT HAD WORKED
TOWARD THE REGION HAVE LARGELY ERODED ON THE SOUTHERN EXTENT. NAM
INSISTS ON STRATUS OR STRATOCU FORMATION LATER TONIGHT...BUT WITH
THIS DECK NOT HAVING ADVANCED ANY FURTHER SOUTH FEEL THAT THIS IS
NOT LIKELY. HOWEVER...DID ALLOW FOR SOME INCREASE IN OPAQUE SKY
COVER OVERNIGHT IN THE GRIDS. TEMPS...AT LEAST IN THE VALLEY SHOULD
FALL TO OR SLIGHTLY BELOW CURRENT DEWPOINTS WHICH ARE GENERALLY IN
THE UPPER 30S TO 40S. WITH WEAK GRADIENT ALSO EXPECTED...SOME VALLEY
FOG...POSSIBLY LOCALLY DENSE SHOULD DEVELOP.
A WARM FRONT WILL CROSS THE REGION ON SUNDAY. SOME SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AHEAD OF IT...THOUGH THEY WOULD BE
ELEVATED. IF NAM FORECAST CAPES OF 800+ J/KG AND LI OF -3 TO -4 ARE
REALIZED OVER THE WESTERN ZONES...A STORM OR TWO COULD POSSIBLY
BECOME SEVERE...WITH MARGINALLY SEVERE HAIL OR GUSTY WINDS THE MAIN
THREAT. A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL COME AS
THE COLD FRONT NEARS THE REGION. A LINE OF SHOWERS AND SOME SEVERE
THUNDERSTORMS SHOULD DEVELOP OVER WESTERN TN INTO WESTERN KY AND
ADJACENT AREAS OF IL AND IN SUN AFTERNOON AND EVENING AND PUSH
TOWARD THE REGION DURING THE EVENING TO OVERNIGHT HOURS. NAM AND GFS
SHOW A COUPLED JET STRUCTURE/ENHANCED DIVERGENCE OVER THE REGION
BETWEEN 6 AND 12Z MON. THIS SHOULD HELP SUSTAIN SHOWERS AND
THUNDERSTORMS INTO THE NIGHT AHEAD OF THE COLD FRONT...PERHAPS
ENHANCING/REDEVELOPING THEM AFTER 6Z. HOWEVER...THE THREAT FOR A
STORM WITH STRONGER WIND GUSTS AND PERHAPS HAIL MAY LINGER WELL INTO
SUN NIGHT AS THE EXPECTED LINE MOVES INTO THE REGION...WITH MODEL
FORECAST SOUNDINGS FROM THE NAM HAVING CAPES OF 1000 J/KG OR BETTER
AND GOOD LOW LEVEL SHEAR. DID NOT MENTION THIS IN THE GRIDS OR ZFP
AND LET HWO HANDLE THIS FOR NOW.
THE COLD FRONT SHOULD CROSS THE AREA BY 18Z ON MON...BUT THE CHANCE
FOR SHOWERS WILL LINGER UNTIL THE UPPER LEVEL TROUGH CROSSES THE
CWA...GENERALLY 18 TO 21Z ON MONDAY. THE BEST MOISTURE ON MON WILL
BE OVER THE VA BORDER COUNTIES SO BEST CHANCE FOR SHOWERS WILL BE
THERE. MODEL FORECAST SOUNDINGS SHOW WINDS OF 50KTS WITHIN 5KFT OF
THE GROUND AND WITH MIXING/MOMENTUM TRANSFER ASSOCIATED WITH THE
FRONT...GUSTS OF UP TO 40 MPH ARE POSSIBLE. THIS COULD END UP BEING
A BORDERLINE WIND ADVISORY EVENT...BUT IT IS GOING TO MORE LIKELY BE
A LAKE WIND ADVISORY EVENT. ADDED GUSTS TO THE ZFP AND THIS WAS
ALREADY IN THE HWO. OPTED FOR MIDDLE OF THE ROAD TEMPS ON MONDAY AS
THERE WAS A LARGE RANGE BETWEEN THE COOLER MET AND WARMER FWC
NUMBERS.
LINGERING LOW CLOUDS AND NW UPSLOPE FLOW LESSEN EARLY ON TUESDAY AS
HIGH PRESSURE SETTLES FROM THE NORTHERN PLAINS AND INTO THE OH
VALLEY...WITH A COOLER AND DRIER AIRMASS ACCOMPANYING IT. THIS
SHOULD LEAD TO A FROSTY OR PERHAPS FOGGY NIGHT ON TUE NIGHT...
ESPECIALLY IN THE DEEPER VALLEY AREAS AND A SMALL RIDGE/VALLEY SPLIT
SHOULD OCCUR. TRENDED MIN TEMPS DOWN ON MON TOWARD THE COOLER RECENT
MEX MOS NUMBERS.
EXTENDED...(WEDNESDAY THROUGH SATURDAY)
EXTENDED FORECAST ALREADY IN GOOD SHAPE OVERALL. GFS STILL HANDLING
SYNOPTIC PATTERN FOR LATE NEXT WEEK FAIRLY WELL...SO WENT WITH ITS
SOLUTION ONCE AGAIN. SOME CHANGES MADE TO SKY COVER FORECAST
BEGINNING NEXT THURSDAY...WITH SOME INDICATION OF A WEAK WARM FRONT
PASSING OVER EASTERN KENTUCKY. INCREASED CLOUD COVER FOR THURSDAY
NIGHT INTO FRIDAY...IN ASSOCIATION WITH APPROACHING COLD FRONT. ALSO
INCREASED PRECIPITATION CHANCES FOR FRIDAY...WITH AN EARLIER ONSET
OF SLIGHT CHANCE POPS FOR THE 0-6Z PERIOD THURSDAY NIGHT...WITH AN
INCREASE TO 50 POPS FOR FRIDAY AFTERNOON. SOUNDINGS STILL SHOWING
SOME INSTABILITY IN LOW AND MIDDLE LEVELS OF THE ATMOSPHERE...ALONG
WITH FAVORABLE JET DYNAMICS. GFS AT THIS TIME IS BRINGING A 50-60 KT
LOW LEVEL JET STREAK OVERHEAD LATE THURSDAY NIGHT...WITH THE REAR
ENTRANCE REGION MOVE DIRECTLY OVERHEAD...THIS IS LIKELY WHAT WILL
INITIATE CONVECTION AHEAD OF COLD FRONT. HOWEVER...THE JET LOOKS TO
BE AT ITS MOST INTENSE WELL AHEAD OF FRONT...LEADING TO DECISION TO
NOT INCREASE PRECIP CHANCES ABOVE HIGH CHANCE FOR FRIDAY.
WINDS WERE IN GOOD SHAPE AND WERE NOT CHANGES. DEWPOINTS WERE A BIT
HIGH FOR WEDNESDAY AND WERE DECREASED TO MESH BETTER WITH MEXMOS
NUMBERS AND SURROUNDING OFFICES. TEMPERATURES WERE IN GOOD SHAPE
ACROSS THE BOARD AND WERE ADJUSTED ONLY SLIGHTLY. MEXMOS TEMPS FOR
WEDNESDAYS HIGHS LOOKED A BIT UNDERDONE...AND WERE INCREASED TO A
FEW DEGREES ABOVE MOS IN THE ACTUAL FORECAST GRIDS. THIS SAME
SCENARIO APPLIES TO HIGH TEMPERATURES FOR THURSDAY AND FRIDAY...AS
IT APPEARS A STRONG RIDGE WILL ACROSS THE EASTERN UNITED STATES.
WITH CLEAR SKIES AND GOOD SUN DURING THE DAYTIME PERIODS WEDNESDAY
AND THURSDAY...IT SEEMED REASONABLE TO GO WELL ABOVE MOS TEMPS FOR
HIGHS THOSE TWO DAYS. DID THE SAME FOR FRIDAY AS WARM SOUTHERLY FLOW
AHEAD OF APPROACHING FRONT SHOULD ALSO ACT TO DRIVE TEMPERATURES UP
MORE THAN MOS INDICATES. SATURDAY TEMPS LOOKED GOOD AND WERE LEFT
ALONE. WEATHER GRIDS WERE REDONE TO REFLECT CHANGES IN POP PATTERN
FOR THURSDAY NIGHT AND FRIDAY.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
RAY/RICHEY
Hazardous weather outlook, Apr 2, 5:32 AM EST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
632 AM EDT SUN APR 2 2006
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
632 AM EDT SUN APR 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. SOME
OF THESE THUNDERSTORMS COULD BE SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE GREATEST THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY MORNING. ALSO...GUSTY WINDS
WILL DEVELOP ACROSS EASTERN KENTUCKY ON MONDAY. THERE IS THE POTENTIAL
THAT AREA WINDS MAY GUST AS HIGH AS 40 MPH. THESE WINDS MAY CAUSE
PROBLEMS FOR AREA MOTORIST...OR OTHERS THAT MIGHT BE PLANNING OUTDOOR
ACTIVITIES FOR MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS FROM LATE THURSDAY NIGHT THROUGH
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE SUNDAY NIGHT AND MONDAY.
RAY
Thunderstorm Wind, Menifee
- When
- April 2, 11:50 AM EST to 11:54 AM EST
- Where
- Menifee County, 1 mi S of Mariba
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.900, -83.583
Tree down at Fletcher Ridge on Old Highway 460. Another tree down on Indian Creek Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, April 2, 200624 deaths · 122 injured · $63 million · F3 · 35 events
- Tornadoes and Hail in Missouri, April 2, 20062 deaths · 130 injured · $62 million · F3 · 5 events
- Tornadoes and Hail in Arkansas, April 2, 200652 injured · $31 million · F3 · 27 events
- Tornadoes in Kentucky, April 2, 200628 injured · $38 million · F3 · 2 events
- Tornado in Illinois, April 2, 20061 death · 11 injured · F2 · 1 event
- Damaging Wind in Missouri, April 2, 20061 death · 1 injured · $400,000 · 70 kt wind · 1 event
- Heavy Rain in California, April 2 to 5, 2006$46 million · 7 events
- Tornadoes and Hail in Indiana, April 2, 20061 injured · $1.4 million · F1 · 43 events
- Avalanche in Idaho, April 2, 20061 death · 1 event
- Damaging Wind in Missouri, April 2, 20061 death · 60 kt wind · 1 event
- Hail and Damaging Winds in Tennessee, April 2 to 3, 20061 injured · $423,000 · 3.5 in hail · 71 events
- Debris Flow in California, April 2 to 16, 2006$12 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500624.